Jump to content

Renoir, 2013 Selective serotonin reuptake inhibitor (SSRI) antidepressant treatment discontinuation syndrome ...and the possible mechanisms involved


Altostrata
 Share

Recommended Posts

  • Administrator

A review and summary of the literature to date.

 

Front. Pharmacol. | doi: 10.3389/fphar.2013.00045

Selective serotonin reuptake inhibitor (SSRI) antidepressant treatment discontinuation syndrome: A review of the clinical evidence and the possible mechanisms involved

Thibault Renoir

 

Behavioural Neuroscience, Florey Institute of Neuroscience and Mental Health, Australia

 

Abstract and free full text at http://www.frontiersin.org/Neuropharmacology/10.3389/fphar.2013.00045/abstract

 

Besides demonstrated efficacy, selective serotonin reuptake inhibitors (SSRIs) hold other advantages over earlier antidepressants such as greater tolerability and a wider range of clinical applications. However, there is a growing body of clinical evidence which suggests that SSRIs could, in some cases, be associated with a withdrawal reaction upon cessation of regular use. In addition to sensory and gastrointestinal-related symptoms, the somatic symptoms of the SSRI discontinuation syndrome include dizziness, lethargy and sleep disturbances. Psychological symptoms have also been documented, usually developing within 1-7 days following SSRI discontinuation. The characteristics of the discontinuation syndrome have been linked to the half-life of a given SSRI, with a greater number of reports emerging from paroxetine compared to other SSRIs. However, many aspects of the neurobiology of the SSRI discontinuation syndrome (or SSRI withdrawal syndrome) remain unresolved. Following a comprehensive overview of the clinical evidence, we will discuss the underlying pathophysiology of the SSRI discontinuation syndrome and comment on the use of animal models to better understand this condition.

 

 

From the paper:

 

4-DISCUSSION AND CONCLUSION:

Although initial observations relied only on case reports, there is now a substantial body of clinical evidence suggesting that, in some cases, SSRIs may be associated with a withdrawal response when halted after a period of regular use. The existence of these symptoms, known as the SSRI discontinuation syndrome, has now been confirmed by a number of well-controlled studies (i.e. double-blind randomized placebo-controlled design, in which treatment is followed by a prospectively defined discontinuation period). These studies suggest that the best route of action for cessation of SSRI treatment is to taper down the dose of the medication rather than abrupt termination, as tapering is likely to decrease the possibility of the occurrence of discontinuation symptoms. Due to the broad range of symptoms which can develop as part of the discontinuation syndrome, prior to drug initiation, patients and caregivers need to be provided with adequate education and realistic, objective appraisals of possible outcomes which can develop during and following antidepressant treatment.

 

The current evidence suggests that the discontinuation syndrome is dependent on the SSRI half-life, with more reports of symptoms occurring in patients treated with paroxetine compared to other SSRIs. However, studies designed to assess the onset of discontinuation syndrome, and how the syndrome coincides temporally with pharmacokinetic withdrawal, are still lacking. Such studies are critical in order to draw conclusions when comparing SSRIs with short versus long half-lives. It is currently unclear as to whether the discontinuation syndrome is equally related to the pharmacological properties of a given SSRI, and/or its half-life. Future studies could also examine possible associations of the syndrome with clinical characteristics, as one study reported that the discontinuation syndrome was more common in patients with earlier onset of dysthymic disorder, and was also more common in females (Bogetto et al., 2002). On the other hand, Baldwin et al. (2007) reported no difference in discontinuation symptoms in patients with depression compared to patients with anxiety disorders. Future clinical investigations need to have enough statistical power to enable examination of within-group comparisons. Current understanding of the pathophysiology associated with the SSRI discontinuation syndrome remains largely speculative (Blier and Tremblay, 2006; Delgado, 2006). In fact, the sole clinical investigation looking at the possible chemical and molecular mechanisms underlying the SSRI discontinuation syndrome was based on a single subject (Kaufman et al. 2003).

 

Notably, not all patients treated with SSRIs (which represents a very heterogeneous population) experience discontinuation symptoms. In that regard, a recent clinical study indicated a possible involvement of the C(-1019)G polymorphism of the serotonin 5-HT1A receptor gene in the occurrence of paroxetine discontinuation syndrome (Murata et al. 2010). Whether the development of discontinuation symptoms has a genetic component requires additional studies to provide more conclusive results. The use of genetic animal models might be able to shed light in that regard. Interestingly, using mice with higher (1A-High) or lower (1A-Low) autoreceptor levels, Richardson-Jones et al. (2010) found a negative relationship between 5-HT1A autoreceptor level and response to antidepressants. Further studies looking at the effects of 5-HT1A receptor function on vulnerability to the discontinuation syndrome are of interest. Most of the animal studies performed thus far have naturally focused on the serotonergic system, and have mainly used fluoxetine, despite the fact that this specific SSRI has been associated with a lower incidence of discontinuation syndrome in the clinic. However, based on the numerous targets known to be changed adaptively during chronic treatment with SSRIs in animal models, further studies assessing non-serotonergic pathways would be worthwhile. Finally, preclinical studies using appropriate animal models of anxiety/depression are still lacking when it comes to the study of SSRI discontinuation.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy